Lamictal Rash

It is not uncommon to find patients developing rashes on body when they take medications. Some people may experience side effects when they take medicines due to the active ingredients contained in such medicines. Lamictal rash develop in people who take a medicine known as Lamictal or lamotrigine. This kind of rash presents in form of hives or some red blotchy patches that occur all over the body.

Sponsored link

 

The rash occurs mainly in young or pediatric patients than in adults. The rash can be serious and at times, even life threatening. Therefore, a patient should stop using the medication see a doctor immediately when they develop a rash when taking Lamictal drug.

How does lamictal rash occur?

Patients who take Lamictal drug are likely to experience side effects. All drugs cause side effects and while some people may show mild or no effects at all, others will tend to develop serious effects from same drugs. Lamictal is a prescription drug used as anticonvulsant for treating bipolar disorder. It is used as a mood stabilizer in people suffering from bipolar disorder.

 

Lamictal is also used to prevent and control seizures. It works by changing chemical substances in brain. In rare cases, patients who use this drug may develop a rash that leads to hospitalization. Patients who are aged 16 and below may develop Lamictal rash and other forms of rashes such as Stevens-Johnson syndrome.

 

In patients with mood or bipolar disorders, they may experience a serious rash when they take Lamictal drug. Not all rashes that develop from use of Lamictal may be serious. Sometimes, people taking drugs will cause a mild rash, which tends to clear on its own as the body adjusts to the drug. However, because a rash developing when using a drug is a sign of allergy reaction, it should be treated as an emergency and medical help sought immediately.

 

Almost, all cases of rashes that developed after using Lamictal and are regarded life threatening, and they occur in the first 2 to 8 weeks of using the drug. At times, the rash may occur after having a longer use. Therefore, any rash you develop needs to be taken seriously and examined by a doctor.

 

Usually, there is no good way for one to tell whether a rash is mild or serious. Any rash should be responded to by stopping using the drug and seeing a doctor straightaway. Even stopping using the drug may not be enough and the rash can progress and become life threatening often causing an individual to have permanent disabling or disfiguring.

 

What causes lamictal rash?

The exact cause of Lamictal rash is not fully understood but it is thought that it occurs when an individual is administered with higher doses of the drug or rapid adjustment of the dose is made. This is why the manufacturer of Lamictal recommends that initial doses are given at low dose levels and then slowly adjusted depending on how an individual responds to the treatment.

 

A drug-drug interaction may occur when a patient uses more than one drug at time. In the event that Lamictal is combined with other drugs such as valproic acid, it may increase the rash. People respond to medicines in different ways. Some may show severe side effects while others only develop mild to no side effects at all. Taking valproic acid may interfere with excretion of Lamictal from the body, which causes increased levels, or concentration of this medicine in blood. The higher levels may trigger an increased outbreak of the rash.

Sponsored link

 

People who are allergic to ingredients contained in Lamictal drug may also show increased probability of developing the rash related to this drug. It is important that patients discuss the side effects likely to occur when one is using drugs and therefore evaluate the benefits over the effects.

 

Symptoms of Lamictal rash

A person taking Lamictal may develop a rash between 5 days to 8 weeks following the initial dose administration. The rash may be accompanied by other symptoms such as fever and flue like symptoms. The rash appears as red spots, which are widely spaced and may become itchy. However, they are not tender.

 

It may resolve on its own within 10 to 14 days. An individual who develops Lamictal rash may also experience loss of appetite, merging rash that appears swollen and red such as hives. Skin redness or swelling may occur all over the body without or with skin shedding. The rash may affect parts such as tongue, genitals, mouth, face, and anal areas.

 

Treatment

To prevent Lamictal rash, a patient should be administered a lower starting dose or it’s titrated gradually. Patients should use the medicine as prescribed by a doctor. They should not increase the dose without the consent of their doctor. When using the drug, patients should avoid combining it with anti-seizure medicines like valproic acid or divalproex. When the rash is developed, a patient should see a doctor immediately. The doctor may change the medicine or its dosage depending on the severity of the rash.

Lamictal rash pictures

lamictal rash images

lamictal rash photo

lamictal rash pictures 2

lamictal rash pictures
 

Sponsored link

About the Author

Comments (2)

Trackback URL | Comments RSS Feed

  1. betsy says:

    i got the rash and it went away after stopping lamictal. 10 days later it is back. is this common?

  2. Crystal L Eseroma says:

    What does rash look like when it first starts??

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.